Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 86, NWS Tallahassee, FL

June 14, 1997Lee County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 14, 1997, 6:10 PM EDT for Lee County, Georgia. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1997, 6:10 PM EDT (22:10 UTC)
Expired
Jun 14, 1997, 6:45 PM EDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Lee County, GA

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:25 PM EDTHail 0.75Leesburg, GAHail was reported to have fallen all around Leesburg.
Jun 14, 6:25 PM EDTThunderstorm WindLeesburg, GASeveral trees were blown down in Leesburg.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1446 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1446 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 142213 RRA
SVRTLH
GAC177-142245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
610 PM EDT SAT JUN 14 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST GEORGIA
 
   ...LEE COUNTY
 
AT 608 PM EDT DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
MOVING INTO NORTHWEST LEE COUNTY. THIS STORM WAS MOVING TO THE EAST
SOUTHEAST AT 30 MPH AND WILL PASS JUST SOUTH OF SMITHVILLE BY 625 PM.
THIS STORM WILL LIKELY CONTAIN LARGE HAIL.
 
 
 
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE IN A SEVERE THUNDERSTORM. SEEK SHELTER IN A STRONG
BUILDING. STAY AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES. A MOBILE HOME IS NOT A SAFE REFUGE FROM A
SEVERE THUNDERSTORM...MOVE TO A MORE SUBSTANTIAL BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:15 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 14, 3:15 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT SAT JUN 14 1997

STRONG S/WV MOVG ACRS TN VLY AND NRN DIXIE STATES ATTM RESULTING IN
CPL OF WATCH BOXES AFFECTING CNTYS IN NRN PRTNS OF CWA. A FEW STORMS
COMING WITHIN VIEW OF 88DS ATTM...BUT CONVECTION FIRING UP ACRS CNTRL
AL/GA MAY GENERATE OUTFLOW BNDRYS THAT WILL LIKELY TRIGGER SOME STORMS
FARTHER TO THE S LATER IN THE DAY. WHEN C-BRZ GETS GOING THIS AFTN...
AND IF IT GETS AS FAR N TDY AS I DID YESTERDAY...COLLISION WITH
OUTFLOW BNDRYS COULD BE IMPRESSIVE.

MDLS SHOW S/WV MOVG INTO THE ATLANTIC WTRS WITH SFC TROF AXIS DRAPED
ACRS FCST AREA ON SUN...WITH TROF EVENTUALLY PUSHING JUST S OF FCST
AREA BY THE END OF THE FCST PRD. FOR POPS THNK A CHANCE OF SHWRS/TSTMS
FOR TONITE UNTIL LATE SEEMS REASONABLE...SAY 30-40 PCNT OR SO ACRS NRN
SECTIONS OF FA (SE AL/SW AND S CNTRL GA) ...AND 20-30 PCNT FOR THE
REMAINDER OF FA. FOR SUN WOULD LIKE TO KEEP 20-30 PCNT POPS IN FL BIG
BEND AND PNHNDL DUE TO PROXIMITY OF TROF AXIS. OTHERWISE TEMPS FROM
FWC GUIDANCE NXT CPL OF DYS LOOK GOOD.

05

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.